Narcan

This photo shows documents received by Brockway Area School District teachers for training in the use of the opiod overdose drug Nalaxone, along with a sealed packet containing Narcan nasal spray. Two trainers from the Clearfield-Jefferson Drug & Alcohol Commission taught 20 staff members how to administer the drug.

BROCKWAY — In a sign of the times, the Brockway Area School District recently hosted two trainers from the Clearfield-Jefferson Drug & Alcohol Commission to teach 20 staff members about Naloxone, commonly called Narcan.

Carol Jackson and Destiney Cowder talked about the myths of Narcan and the dangers of opioids.

“Everybody knows we have an opioid crisis in Pennsylvania,” Jackson said. “There’s a standing order for people to be able to get Narcan.”

Narcan can reverse an overdose caused by opioid drugs. Cowder described the effect by saying that Narcan “kicks the opioids off the brain’s opioid receptors.” The effect is short, 30-90 minutes, and if the person has a lot of opioids in their system, they can re-overdose.

“Sometimes, it will take multiple doses,” Jackson said. “Call 911 first and tell them that you’re administering the Narcan. Take note of the time.”

The version of Narcan that Brockway has is a nasal spray. If the rescuer calls 911 before administering the dose, the rescuer is protected under the “Good Samaritan Act.” Brockway has its doses locked up, but it is not dangerous. If the Good Samaritan thinks they are seeing an overdose, but it turns out to be something else, the Narcan will not have adverse effects.

“You can see results within two to six minutes,” Jackson said. “It can restore normal breathing.”

Brockway created a Narcan policy to help students, staff, and visitors in the event of an overdose during school hours.

“At the elementary school, we’re more worried about a parent coming in and collapsing than we are about a student,” Brockway School Nurse Lesley Martini said. “But you never know what people are doing.”

“Many situations are accidental,” Jackson said. She explained that Narcan is often used in nursing homes, as residents forget that they took their pills and take another dose. She also said that a child could come in contact with their parents’ medications and need rescued. Narcan is to be thought of as more of a defibrillator than, as a popular online meme complains, chemotherapy. EMTs come to an emergency call and use defibrillators and other life-saving methods, but they do not administer long-term treatment.

Treatment for drug addiction is always the next step after the addict gets to the hospital.

Martini said that she hopes Brockway never needs to use its supply, but she said the school has to face the reality of the opioid epidemic.

“We need to be prepared,” she said. “If something were to happen and we weren’t prepared, it would be awful. I’m moderately concerned because we have a lot of people coming in and out of the school every day. Some of our kids are going through a lot, and we don’t know what they’re taking to get through it.”

Like Brockway, Martini said parents can be prepared for these situations as well.

“If you see a drop in grades, a withdrawing, looking for ways to cope with what’s going on at school or home, call the school for help,” she said. “We have resources that can help parents work with their kids. But parents need to communicate with their kids to know what’s going on.”

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.